Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Regular polygonal complexes in space, I


Authors: Daniel Pellicer and Egon Schulte
Journal: Trans. Amer. Math. Soc. 362 (2010), 6679-6714
MSC (2010): Primary 51M20; Secondary 52B15, 20H15
DOI: https://doi.org/10.1090/S0002-9947-2010-05128-1
Published electronically: July 14, 2010
MathSciNet review: 2678991
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A polygonal complex in Euclidean $ 3$-space $ \mathbb{E}^3$ is a discrete poly- hedron-like structure with finite or infinite polygons as faces and finite graphs as vertex-figures, such that a fixed number $ r\geq 2$ of faces surround each edge. It is said to be regular if its symmetry group is transitive on the flags. The present paper and its successor describe a complete classification of regular polygonal complexes in $ \mathbb{E}^3$. In particular, the present paper establishes basic structure results for the symmetry groups, discusses geometric and algebraic aspects of operations on their generators, characterizes the complexes with face mirrors as the $ 2$-skeletons of the regular $ 4$-apeirotopes in $ \mathbb{E}^3$, and fully enumerates the simply flag-transitive complexes with mirror vector $ (1,2)$. The second paper will complete the enumeration.


References [Enhancements On Off] (What's this?)

  • 1. J.L. Arocha, J. Bracho and L. Montejano, Regular projective polyhedra with planar faces, Part I, Aequat. Math. 59 (2000), 55-73. MR 1741470 (2001g:52014)
  • 2. L. Bieberbach, Über die Bewegungsgruppen der euklidischen Räume: erste Abhandlung, Math. Annalen 70 (1910), 297-336.
  • 3. J. Bracho, Regular projective polyhedra with planar faces, Part II, Aequat. Math. 59 (2000), 160-176. MR 1741478 (2001g:52015)
  • 4. H.S.M. Coxeter, Regular skew polyhedra in $ 3$ and $ 4$ dimensions and their topological analogues, Proc. London Math. Soc. (2) 43 (1937), 33-62. (Reprinted with amendments in Twelve Geometric Essays, Southern Illinois University Press (Carbondale, 1968), 76-105.)
  • 5. H.S.M. Coxeter, Regular Polytopes (3rd edition), Dover (New York, 1973). MR 0370327 (51:6554)
  • 6. H.S.M. Coxeter, Regular Complex Polytopes (2nd edition), Cambridge University Press (Cambridge, 1991). MR 1119304 (92h:51035)
  • 7. L. Danzer and E. Schulte, Reguläre Inzidenzkomplexe, I, Geom. Dedicata 13 (1982), 295-308. MR 690675 (84h:51042)
  • 8. O. Delgado-Friedrichs, M.D. Foster, M. O'Keefe, D.M. Proserpio, M.M.J. Treacy and O.M. Yaghi, What do we know about three-periodic nets?, J. Solid State Chemistry 178 (2005), 2533-2554.
  • 9. A.W.M. Dress, A combinatorial theory of Grünbaum's new regular polyhedra, I: Grünbaum's new regular polyhedra and their automorphism group, Aequationes Math. 23 (1981), 252-265. MR 689040 (84j:51037)
  • 10. A.W.M. Dress, A combinatorial theory of Grünbaum's new regular polyhedra, II: Complete enumeration, Aequationes Math. 29 (1985), 222-243. MR 819312 (87e:51028)
  • 11. L.C. Grove and C.T. Benson, Finite Reflection Groups (2nd edition), Graduate Texts in Mathematics, Springer-Verlag (New York-Heidelberg-Berlin-Tokyo, 1985). MR 777684 (85m:20001)
  • 12. B. Grünbaum, Regularity of Graphs, Complexes and Designs, in Problèmes combinatoires et théorie des graphes, Coll. Int. C.N.R.S. 260, Orsey (1977), 191-197. MR 539975 (81f:05060)
  • 13. B. Grünbaum, Regular polyhedra -- old and new, Aequat. Math. 16 (1977), 1-20. MR 0467497 (57:7353)
  • 14. B. Grünbaum, Polyhedra with hollow faces, in Polytopes: Abstract, Convex and Computational (eds. T. Bisztriczky, P. McMullen, R. Schneider and A. Ivić Weiss), NATO ASI Series C 440, Kluwer, Dordrecht, 1994, 43-70. MR 1322057 (95m:52021)
  • 15. B. Grünbaum, Acoptic polyhedra, In Advances in Discrete and Computational Geometry, B. Chazelle et al. (ed.), Contemp. Math. 223, American Mathematical Society, Providence, RI, 1999, 163-199. MR 1661382 (99g:52010)
  • 16. N.W. Johnson, Uniform Polytopes, Cambridge University Press Cambridge, to appear.
  • 17. P. McMullen, Regular polytopes of full rank, Discrete & Computational Geometry 32 (2004), 1-35. MR 2060815 (2005a:52010)
  • 18. P. McMullen, Four-dimensional regular polyhedra, Discrete & Computational Geometry 38 (2007), 355-387. MR 2343312 (2009a:52009)
  • 19. P. McMullen, Regular apeirotopes of dimension and rank $ 4$, Discrete & Computational Geometry 42 (2009), 224-260. MR 2519878
  • 20. P. McMullen and E. Schulte, Regular polytopes in ordinary space, Discrete Comput. Geom. 17 (1997), 449-478. MR 1455693 (98d:52014)
  • 21. P. McMullen and E. Schulte, Abstract regular polytopes, Encyclopedia of Mathematics and its Applications, Vol. 92, Cambridge University Press, Cambridge, UK, 2002. MR 1965665 (2004a:52020)
  • 22. P. McMullen and E. Schulte, Regular and chiral polytopes in low dimensions, In The Coxeter Legacy - Reflections and Projections (eds. C.Davis and E.W.Ellers), Fields Institute Communications, Volume 48, American Mathematical Society, Providence, RI, 2006, 87-106. MR 2209023 (2006j:51016)
  • 23. B.R. Monson and A.I. Weiss, Realizations of regular toroidal maps, Canad. J. Math. (6) 51 (1999), 1240-1257. MR 1756881 (2001j:51021)
  • 24. M. O'Keeffe, Three-periodic nets and tilings: Regular and related infinite polyhedra, Acta Crystallographica A 64 (2008), 425-429. MR 2414943 (2009e:52040)
  • 25. M. O'Keeffe and B.G. Hyde, Crystal Structures; I. Patterns and Symmetry, Mineralogical Society of America, Monograph Series, Washington, DC, 1996.
  • 26. D. Pellicer and E. Schulte, Regular polygonal complexes in space, II, in preparation.
  • 27. D. Pellicer and A.I. Weiss, Combinatorial structure of Schulte's chiral polyhedra, Discrete Comput. Geometry 44 (2010), 167-194.
  • 28. J.G. Ratcliffe, Foundations of Hyperbolic Manifolds, Graduate Texts in Mathematics, Springer-Verlag, New York-Berlin-Heidelberg, 1994. MR 1299730 (95j:57011)
  • 29. E. Schulte, Reguläre Inzidenzkomplexe, II, Geom. Dedicata 14 (1983), 33-56. MR 701749 (85d:51006)
  • 30. E. Schulte, Chiral polyhedra in ordinary space, I, Discrete Comput. Geom. 32 (2004), 55-99. MR 2060817 (2005d:52020)
  • 31. E. Schulte, Chiral polyhedra in ordinary space, II, Discrete Comput. Geom. 34 (2005), 181-229. MR 2155719 (2006c:52013)
  • 32. A.F. Wells, Three-dimensional Nets and Polyhedra, Wiley-Interscience, New York, 1977. MR 0467498 (57:7354)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 51M20, 52B15, 20H15

Retrieve articles in all journals with MSC (2010): 51M20, 52B15, 20H15


Additional Information

Daniel Pellicer
Affiliation: Department of Mathematics, York University, Toronto, Ontario, Canada M3J 1P3
Address at time of publication: Instituto de Matematicas, Unidad Morelia, CP 58089, Morelia, Michoacan, Mexico
Email: pellicer@matmor.unam.mx

Egon Schulte
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: schulte@neu.edu

DOI: https://doi.org/10.1090/S0002-9947-2010-05128-1
Keywords: Regular polyhedron, regular polytope, abstract polytope, complex
Received by editor(s): December 15, 2008
Received by editor(s) in revised form: June 3, 2009
Published electronically: July 14, 2010
Additional Notes: The second author was supported by NSA-grant H98230-07-1-0005
Dedicated: With best wishes for Branko Grünbaum
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society